×

zbMATH — the first resource for mathematics

Global dynamics above the ground state energy for the focusing nonlinear Klein-Gordon equation. (English) Zbl 1213.35307
This paper deals with the focusing, cubic, nonlinear Klein-Gordon equation in \(\mathbb{R}^3_x\) with large radial data in the energy space: \[ \ddot u-\Delta u+ u= u^3,\;u= u)t,x);\;\vec u(t)= (u(t),\dot u(t))\in{\mathcal H}= H^1_{\text{rad}}\times L^2_{\text{rad}}.\tag{1} \] As it is well-known, (1) possesses a unique positive radial stationary solution \(Q(x)\), called the ground state and having the least energy \(E(Q)> 0\) among the static solutions.
The authors propose a complete description of the evolution of \(u(t,x)\) in that case: \(E(\vec u)< E(Q)+ \varepsilon^2\), \(0<\varepsilon\ll 1\). More precisely, they verify the following trichotomy in a small neighborhood of \(Q\): On one side of a center-stable manifold one has finite time blow-up for \(t\geq 0\), on the other side scattering to zero, and on the manifold itself one has scattering to \(Q\), both as \(t\to+\infty\). The above-mentioned class of data \(\vec u(0)\) with energy at most slightly above that of \(A\), is divided into 9 disjoint non-empty sets each displaying different asymptotic behaviour as \(t\to\pm\infty\), which includes solutions blowing up in one time direction and scattering to \(0\) on the other. For example, case (7) asserts that the solution \(u\) is trapped by \(\pm Q\) for \(t\to+\infty\) (i.e. J\(u\) in an \(\varepsilon\)-neighbourhood of \(\pm Q\) after some time) and possesses finite time blow-up in \(t< 0\).
The proof relies on an “one pass” theorem that excludes the existence of homoclinic orbits between \(Q\) (as well \(-Q\)) and heteroclinic orbits connecting \(Q\) with \(-Q\).

MSC:
35L70 Second-order nonlinear hyperbolic equations
35Q55 NLS equations (nonlinear Schrödinger equations)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bahouri, H.; Gérard, P., High frequency approximation of solutions to critical nonlinear wave equations, Amer. J. math., 121, 1, 131-175, (1999) · Zbl 0919.35089
[2] Bates, P.W.; Jones, C.K.R.T., The solutions of the nonlinear Klein-Gordon equation near a steady state, (), 1-9 · Zbl 0696.35142
[3] Bates, P.W.; Jones, C.K.R.T., Invariant manifolds for semilinear partial differential equations, (), 1-38 · Zbl 0890.35161
[4] Beceanu, M., A critical centre-stable manifold for the schroedinger equation in three dimensions, preprint
[5] Berestycki, H.; Lions, P.-L., Nonlinear scalar field equations. I. existence of a ground state, Arch. ration. mech. anal., 82, 4, 313-345, (1983) · Zbl 0533.35029
[6] Bizoń, P.; Chmaj, T.; Tabor, Z., On blowup for semilinear wave equations with a focusing nonlinearity, Nonlinearity, 17, 6, 2187-2201, (2004) · Zbl 1064.74112
[7] Brenner, P., On space-time means and everywhere defined scattering operators for nonlinear Klein-Gordon equations, Math. Z., 186, 3, 383-391, (1984) · Zbl 0524.35084
[8] Brenner, P., On scattering and everywhere defined scattering operators for nonlinear Klein-Gordon equations, J. differential equations, 56, 3, 310-344, (1985) · Zbl 0513.35066
[9] Choptuik, M.W., Universality and scaling in gravitational collapse of a massless scalar field, Phys. rev. lett., 70, 9-12, (1993)
[10] Choptuik, M.W.; Chmaj, T.; Bizoń, P., Critical behaviour in gravitational collapse of a Yang-Mills field, Phys. rev. lett., 77, 424-427, (1996)
[11] Coffman, C., Uniqueness of the ground state solution for \(\operatorname{\Delta} u - u + u^3 = 0\) and a variational characterization of other solutions, Arch. ration. mech. anal., 46, 81-95, (1972) · Zbl 0249.35029
[12] Demanet, L.; Schlag, W., Numerical verification of a gap condition for a linearized nonlinear Schrödinger equation, Nonlinearity, 19, 4, 829-852, (2006) · Zbl 1106.35044
[13] Duyckaerts, T.; Merle, F., Dynamic of threshold solutions for energy-critical NLS, Geom. funct. anal., 18, 6, 1787-1840, (2009) · Zbl 1232.35150
[14] Duyckaerts, T.; Merle, F., Dynamics of threshold solutions for energy-critical wave equation, Int. math. res. pap. IMRP, (2008) · Zbl 1159.35043
[15] Duyckaerts, T.; Roudenko, S., Threshold solutions for the focusing 3D cubic Schrödinger equation, Rev. mat. iberoam., 26, 1, 1-56, (2010) · Zbl 1195.35276
[16] Ginibre, J.; Velo, G., The global Cauchy problem for the nonlinear Klein-Gordon equation, Math. Z., 189, 4, 487-505, (1985) · Zbl 0549.35108
[17] Ginibre, J.; Velo, G., Time decay of finite energy solutions of the nonlinear Klein-Gordon and schröinger equations, Ann. inst. H. Poincaré phys. théor., 43, 4, 399-442, (1985) · Zbl 0595.35089
[18] Grillakis, M.; Shatah, J.; Strauss, W., Stability theory of solitary waves in the presence of symmetry. I, J. funct. anal., 74, 1, 160-197, (1987) · Zbl 0656.35122
[19] Grillakis, M.; Shatah, J.; Strauss, W., Stability theory of solitary waves in the presence of symmetry. II, J. funct. anal., 94, 2, 308-348, (1990) · Zbl 0711.58013
[20] Hirsch, M.W.; Pugh, C.C.; Shub, M., Invariant manifolds, Lecture notes in math., vol. 583, (1977), Springer-Verlag Berlin, New York · Zbl 0355.58009
[21] Holmer, J.; Roudenko, S., A sharp condition for scattering of the radial 3D cubic nonlinear Schrödinger equation, Comm. math. phys., 282, 2, 435-467, (2008) · Zbl 1155.35094
[22] Ibrahim, S.; Masmoudi, N.; Nakanishi, K., Scattering threshold for the focusing nonlinear Klein-Gordon equation, preprint · Zbl 1270.35132
[23] Jörgens, K., Das anfangswertproblem im grossen für eine klasse nichtlinearer wellengleichungen, Math. Z., 77, 295-308, (1961) · Zbl 0111.09105
[24] Karageorgis, P.; Strauss, W., Instability of steady states for nonlinear wave and heat equations, J. differential equations, 241, 1, 184-205, (2007) · Zbl 1130.35015
[25] Kenig, C.; Merle, F., Global well-posedness, scattering and blow-up for the energy-critical, focusing, non-linear Schrödinger equation in the radial case, Invent. math., 166, 3, 645-675, (2006) · Zbl 1115.35125
[26] Kenig, C.; Merle, F., Global well-posedness, scattering and blow-up for the energy-critical focusing non-linear wave equation, Acta math., 201, 2, 147-212, (2008) · Zbl 1183.35202
[27] Krieger, J.; Schlag, W., Stable manifolds for all monic supercritical focusing nonlinear Schrödinger equations in one dimension, J. amer. math. soc., 19, 4, 815-920, (2006) · Zbl 1281.35077
[28] Krieger, J.; Schlag, W., On the focusing critical semi-linear wave equation, Amer. J. math., 129, 3, 843-913, (2007) · Zbl 1219.35144
[29] Li, C.; Wiggins, S., Invariant manifolds and fibrations for perturbed nonlinear Schrödinger equations, Appl. math. sci., vol. 128, (1997), Springer-Verlag New York · Zbl 0897.35070
[30] Morawetz, C.S.; Strauss, W.A., Decay and scattering of solutions of a nonlinear relativistic wave equation, Comm. pure appl. math., 25, 1-31, (1972) · Zbl 0228.35055
[31] K. Nakanishi, W. Schlag, Global dynamics above the ground state energy for the cubic NLS equation in \(\mathbb{R}^3\), preprint, 2010. · Zbl 1237.35148
[32] Payne, L.E.; Sattinger, D.H., Saddle points and instability of nonlinear hyperbolic equations, Israel J. math., 22, 3-4, 273-303, (1975) · Zbl 0317.35059
[33] Pecher, H., Low energy scattering for nonlinear Klein-Gordon equations, J. funct. anal., 63, 1, 101-122, (1985) · Zbl 0588.35061
[34] Schlag, W., Stable manifolds for an orbitally unstable nonlinear Schrödinger equation, Ann. of math. (2), 169, 1, 139-227, (2009) · Zbl 1180.35490
[35] Segal, I.E., The global Cauchy problem for a relativistic scalar field with power interaction, Bull. soc. math. France, 91, 129-135, (1963) · Zbl 0178.45403
[36] Strauss, W.A., Existence of solitary waves in higher dimensions, Comm. math. phys., 55, 2, 149-162, (1977) · Zbl 0356.35028
[37] Strauss, W.A., Nonlinear wave equations, CBMS reg. conf. ser. math., vol. 73, (1989), American Mathematical Society Providence, RI, published for the Conference Board of the Mathematical Sciences, Washington, DC
[38] Vanderbauwhede, A., Centre manifolds, normal forms and elementary bifurcations, (), 89-169 · Zbl 0677.58001
[39] Yajima, K., The \(W^{k, p}\)-continuity of wave operators for Schrödinger operators, J. math. soc. Japan, 47, 3, 551-581, (1995) · Zbl 0837.35039
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.